Wyoming, 2021

Avalanche in Wyoming, January 31, 2021

January 31, 2021 · NWS RIW · 1 event in 1 county or zone

In southeastern Grand Teton National Park, four skiers were caught in an avalanche in the Olive Oil section of the park. One man was able to call 911.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

In southeastern Grand Teton National Park, four skiers were caught in an avalanche in the Olive Oil section of the park. One man was able to call 911. One man suffered a leg injury and was transported to a local hospital. The other three were able ski out with rescuers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 31, 1:43 PM MST, 42 minutes earlier.

Area forecast discussion, Jan 31, 1:43 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
143 PM MST Sun Jan 31 2021

.SHORT TERM...(This evening through Monday night)
Issued at 121 PM MST Sun Jan 31 2021

Tranquil weather continues through the next 36 hours, as the H5
trough remains steady across the Rockies. Lack of distinct surface
pressure centers in the vicinity will keep winds low for most
areas, except for the central WY wind corridor due to the
southwesterly surface flow. These areas will continue to see
gusts of 25 to 35 the remainder of today, and during the day
Monday.

.LONG TERM...(Tuesday through Sunday)
Issued at 121 PM MST Sun Jan 31 2021

The ridge that has been in place the last several days will
gradually breakdown and shift eastward ahead of southwest flow
associated with a trough moving onshore. This trough has undergone
various changes with each run of long-term models. The split flow
nature of this system has diminished as models bring a shallow,
digging trough and associated jet streak through the Great Basin
toward NM/TX before the trough flattens out early Thursday.

Models are still struggling with the timing of the event as the GFS
is faster with the onset of snow in the western mountains by late
Tuesday night. The ECMWF lags behind by a few hours and pushes it
into the region early Wednesday morning. This looks to be a mainly
West of the Divide event before snow gradually spills over the
Divide by Wednesday afternoon. Snow sticks around East of the Divide
through the night before departing early Thursday morning.
Confidence is still low to medium with respect to timing and impacts
of this storm. Temperatures are a big factor as model guidance has
surface temperatures in the upper-30s to low-40s through the day
before dropping them Wednesday evening. This temperature predicament
could allow for a rain/snow mix thus decreasing overall snow
accumulations East of the Divide. As the storm approaches, the
tightened gradient could increase winds across the Wind Corridor
ahead of the trough on Tuesday.

By the departure of Wednesday's storm, northwest flow will usher in
cold, Arctic air which in turn will drop temperatures across the
region. Both guidance and probabilistic models are suggesting a 20 to
25 degree drop in temperatures from Wednesday to Friday and even the
potential for colder air through next weekend. However, to get that
reinforcing shot of colder air, another system will cross the
region. Models are in agreement for a long duration event that
begins impacting the northwest Friday evening and keeping widespread
snow in the region through early Sunday morning. Behind this system,
that reinforcing shot of Arctic air will set in bringing below
average temperatures to Wyoming to end the period. Nonetheless,
models continue to suggest an active but cold pattern to set up
across the area well into the second week of February.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday)
Issued at 1008 AM MST Sun Jan 31 2021

VFR conditions will prevail across all TAF sites through the period
as skies begin to clear and precipitation dissipates across the
area. Wind will continue to plague site KCPR as winds gust to over
30 knots to start the period. Winds slightly diminish after 00Z but
pick up again to end the period. All remaining sites will see light
and variable winds through the term.

&&

.FIRE WEATHER...
Issued AT 121 PM MST Sun Jan 31 2021

Dry weather is in the forecast today through Monday night. Breezy
to windy in the central wind corridor of zones 280 and 289, today
through Monday night. Smoke dispersal will be poor for most places
today and Monday with fair dispersal in the windy areas.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Straub
LONG TERM...Vorst
AVIATION...Vorst
FIRE WEATHER...Straub
Hazardous weather outlook, Jan 31, 3:06 AM MST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
306 AM MST Sun Jan 31 2021

WYZ001>020-022>030-011200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
306 AM MST Sun Jan 31 2021

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tuesday night and Wednesday...A chance of snow in the west. A
chance of snow east of the divide Wednesday into Wednesday night.

Friday and Friday night...A chance of snow for most of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
January 31, 2:25 PM MST to 2:30 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Please see narrative for description.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935884.